Skip to Content

Menu Icon
Menu
Menu Icon

Bulimia: Misuse of Ipecac Syrup

Topic Overview

Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:

  • Diarrhea.
  • Drowsiness.
  • Coughing or choking.
  • Low blood pressure and a rapid heartbeat.
  • Chest and stomach pain.
  • Breathing problems.

If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

Related Information

Credits

By Healthwise Staff
Kathleen Romito, MD - Family Medicine
W. Stewart Agras, MD, FRCPC - Psychiatry
Last Revised August 27, 2013

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

Decision Points

Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.

You'll find Decision Points to help you answer questions about:

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Health Library